Signs, Symptoms, and Complications of Heroin Addiction
Heroin is an addictive, dangerous substance, and abuse rates have been on the rise in the U.S. since 2006. Addiction increases have been driven mainly by young adults between the ages of 18 and 25, with heroin addiction rates down for teenagers. In 2006, people who’d used heroin for the first time that year numbered 90,000, while in 2016, that number had jumped to 170,000. Estimates show that there are almost 1 million active heroin abusers in the United States.
Heroin is a powdered substance obtained from the seeds of the poppy plant. Heroin dramatically varies in purity levels. White powder heroin is some of the purest on the market and is usually cut with sugars, powdered milk, starches, or quinine. The purer forms of heroin are typically smoked or snorted. Heroin that is darker, or black or tar-like is cut with higher amounts of impurities and is heated and injected.
Heroin is a depressant and gives the user a fast, intense, euphoric high that is relaxing and analgesic in effect. People often become addicted to heroin after the first use, and recovery is difficult, and relapse rates are high with this particular drug. Unfortunately, heroin is also extremely deadly. Dealers aren’t chemists, and impure heroin chemical makeup and potency levels are unknown. Abusers can get a ‘bad batch’ of heroin and die. Numerous cases of bad batches have caused scores of deaths in concentrated urban centers across the U.S. Furthermore, people who’ve been clean from heroin and relapse are at incredibly high risk of dying from an overdose.
The signs and symptoms of heroin addiction are:
- Sleepiness, drowsiness
- Slurred, incoherent speech
- Drinking a lot (heroin causes dry-mouth)
- Glassy-eyed appearance and enlarged pupils
- Droopy appearance
- Levels of intense energy followed by a sudden crash
- Track marks on arms
- Suddenly wearing long sleeves or pants to cover track marks
- Drug paraphernalia
- Secrecy and social isolation
- A marked decrease in hygiene and self-care
- School and work performance take a nosedive
- Sudden financial and legal issues
- Missing important events
- Sleeping a lot
- Blaming behaviors and mood swings
Why does heroin use increase the risk of infectious disease?
Heroin is often injected. People who are abusing heroin and are in the midst of an intense high aren’t thinking about needle cleanliness, or are unaware of who has used a needle. They will often share needles either knowingly or unknowingly. Sharing dirty needles can cause contraction hepatitis or other deadly diseases such as HIV.
Also, using needles, even if they are clean, leaves track marks and puncture wounds all over the body. These wounds can quickly get infected, especially if someone is unable to commit to keeping good personal hygiene, as is often the case when someone is in the midst of active drug addiction. Also, drugs suppress appetite and cause nutritional deficiencies, making it harder for the body to fight infection.
How does heroin use cause open sores?
Using needles to inject heroin and get high can cause open, infectious sores on the body. Heroin is an incredibly harsh substance, and the chemicals in it can inflame sensitive tissues, and inhibit the body’s ability to fight off infection. When coming down from a high, heroin abusers may also scratch and pick at the openings, leading to festering wounds.
What are the risks and signs of a heroin overdose?
Heroin is one of the most addictive and intense highs a human being can experience. Unfortunately, the manufacturing of heroin is not an exact science. Drug dealers do not care about people, but instead only care about profits, and will cut and dilute the heroin with an untold number of substances in various amounts. People can easily overdose on impure heroin. From 2016 to 2017, U.S. emergency rooms saw over 142,000 patients for suspected heroin overdose. Those numbers had risen by more than 5% each quarter, indicating that heroin overdoses and deaths are on the rise.
Symptoms of an overdose include:
- Blue lips and fingertips
- Disorientation and extreme confusion
- Slowed or stopped respiration
- Weak pulse
- Pinpoint pupils
If you suspect a heroin overdose, immediately call 911. Do not hesitate to call for help. Without swift treatment, a person will die from a heroin overdose. Thankfully, emergency responders are equipped to deal with a suspected heroin overdose and can administer fast-acting drugs to counteract the deadly effects of heroin.
Heroin is deadly, and abuse and addiction are difficult to recover from without help. If you or someone you love is struggling with heroin addiction, please reach out to a rehabilitation specialist today and get the help you need.
Early Signs of Heroin Addiction
Heroin use in the U.S. has become an epidemic in recent years, especially for young people. Heroin is extremely addictive and many young women find themselves dependent on the drug after only a short time. Without treatment, most find that they cannot quit on their own and lives and families are destroyed. At Casa Capri, we have the tools, resources, and support to successfully treat heroin addiction.
The sooner you or a loved one gets help, the better your chances are for full and lasting recovery. Give us a call now to learn more about our proven programs can help you find wholehearted healing and lasting recovery; 855-816-8826.
Some of the symptoms of heroin addiction include:
- Constant scratching or sores; heroin use makes the skin itch.
- Needle marks on the skin if the person is injecting.
- Pupils appear very small.
- The person often seems sleepy, or paradoxically “wired” and energetic.
- The person is always short of money, and begs, borrows, or steals to sustain her habit.
- Damaged work or family relationships.
- Extreme secrecy or disappearing for extended periods of time
Complications and Side Effects of Heroin Addiction
Heroin is one of the most dangerous drugs being abused today. Because it’s illegal, users don’t know the dose or quality of what they are taking—heroin is often cut with other dangerous drugs and overdose is common and deadly.
Withdrawal symptoms from heroin are extremely painful and include profuse sweating, insomnia, and anxiety. The intensity of heroin withdrawal causes users to “need” the drug to offset these symptoms creating a vicious cycle. Most users will need a medically supervised detox in order to transition safely off the drug.
At Casa Capri’s accredited drug rehab, our individualized addiction treatment programs deliver a structured and supportive continuum of care to young women addicted to heroin. It begins with our safe and comfortable heroin detox, followed by our nurturing and empowering women’s only inpatient program. If you or a loved one is addicted to heroin, now is the time to seek help at Casa Capri. Please give us a call today at 855-816-8826. We’ve helped many young women find freedom from heroin and we can help you too.
ASKING FOR HELP ISN’T EASY
Our admissions counselors will guide you or your loved one through the admissions process and treatment options. Assessments are always free and 100% confidential.